Posts Tagged ‘ poisoning ’

Accidental Poisoning of Children: These Drugs Are Common Culprits…

Monday, September 15th, 2014

Small Number of Prescription Drugs Responsible for Accidental Overdose Among ChildrenHere’s yet another reason why babyproofing your home is SO important: Nearly 9,500 children under the age of 6 are hospitalized annually for accidentally overdosing on medication they found, a new study in the journal Pediatrics reports. Yikes!

“Many of these drugs are commonly used, and they’re also toxic at low doses,” Dr. Shan Yin, medical director of the Drug and Poison Information Center at Cincinnati Children’s Hospital told HealthDay.

The research revealed that a small array of prescription drugs is typically behind these hospitalizations. The following medications were some of the ones most frequently found to be related to accidental poisonings among children:

  • Narcotic painkillers, like Oxycontin, Percocet, and Vicodin
  • Sedatives called benzodiazepines, like Ativan, Valium, and Xanax
  • Drugs with the active ingredient, clonidine, like Catapres, Kapvay, and Nexiclon
Awareness of the dangers of these drugs specifically is paramount in preventing ingestion by young children, and focusing in on safety awareness for these could have a large and positive public health impact, the study states. Some of the other drugs on this list are often found in medications used to treat high blood pressure and diabetes, which typically affect older adults (like grandparents), so it’s key that any home a young child goes into has the proper safety precautions in place.
If you think your child may have unintentionally ingested medication, the American Academy of Pediatrics recommends calling Poison Control at (800) 222-1222, even if she isn’t showing any symptoms (many drugs can have delayed effects). If she’s unconscious, having trouble breathing, having seizures, or experiencing extreme sleepiness, call 911 immediately.

The Complete Guide to Babyproofing
The Complete Guide to Babyproofing
The Complete Guide to Babyproofing

Photo of girl looking at pills courtesy of Shutterstock.

Add a Comment

Senator: E-Cigarette Refill Containers Should Be Child-Proofed

Tuesday, July 1st, 2014

Senator Charles Schumer, a New York Democrat, has called on the federal government to make the containers that hold liquid refills for electronic cigarettes–the containers essentially contain liquid nicotine–to be required to have child-proof caps just like medications and other potentially hazardous substances.  Schumer cited a sharply rising number of reported accidental poisonings when children ingest the liquid, with 70 poisonings reported in New York so far this year, compared to just 46 such incidents in all of 2013.

So-called “e-cigarettes,” which contain nicotine but no tobacco tar or smoke, are getting the attention of parents, doctors, and policymakers nationwide.  The FDA is currently considering a ban on their use by minors amid findings that show the use of the products by American teenagers has doubled between 2012 and 2013.  Further, young people who use e-cigarettes have been found to be less likely to quit smoking traditional cigarettes–and more likely to start.

Examiner.com has more on why Sen. Schumer believes child-proofing e-cigarette refill containers is an important part of solving the problem:

Poisoning can result from swallowing the liquid, inhaling the liquid or absorbing it through the skin or the eyes. Liquid nicotine poisoning can bring on nausea, vomiting, seizures, heart problems and even death.

Because some e-cigarettes are refillable, liquid nicotine is available in separate containers. With flavors such as bubble gum and chocolate, it is easy to understand why the containers are attractive to children.

It is for this reason that Schumer is asking the Food and Drug Administration (FDA) to include his proposal for child-proof caps and warning labels on the containers in the final draft of the agency’s e-cigarette regulations. The draft is part of the implementation for the Family Smoking Prevention and Tobacco Control Act that was passed in 2009.

For users of e-cigarettes, the American Association of Poison Control Centers recommends that e-cigarettes and liquid nicotine should always be locked up and out of the reach of children. They also advise anyone using the products to protect their skin from exposure to liquid nicotine.

Image: E-cigarette refills, via Shutterstock

Add a Comment

Rise in Adult Medications Means More Child Poisonings

Tuesday, June 4th, 2013

As more and more American adults take medications for conditions ranging from diabetes to depression to high blood pressure, medical experts are seeing a rise in the number of children who are becoming poisoned by ingesting those medications, usually by accident but occasionally on purpose.  NBC News has more:

“We felt like we were seeing so many children with poisonings related to prescription drugs,” says Burghardt, an emergency room doctor at Boston Children’s Hospital. Other studies had shown a 36 percent increase between 2001 and 2008 in the number of kids hospitalized after taking prescription drugs meant for someone else.

The team used statistics from the National Poison Data System, and compared them to data on prescriptions written for adults using the National Ambulatory Medical Care Surveys for 2000 through 2009.

“Increasing rates of adult drug prescriptions are strongly associated with increases in drug exposures and poisonings among children and appear to be a direct cause of exposures and poisonings,” they wrote in a report published in the journal Pediatrics.

Over that time, 38,485 children took diabetes drugs that lower blood sugar; 39,693 took cholesterol-lowering medications; 49,075 took blood pressure drugs called beta-blockers, which slow heart rate, and 62,416 took opioid painkillers. Kids 5 and younger were by far the most likely to be poisoned, but 2,330 teens were treated for opioid poisoning, and they very likely took the drugs on purpose, Burghardt says.

Burghardt’s team only looked at those four drug classes, as they were the most commonly involved in poisonings.

Image: Prescription pill bottles, via Shutterstock

Add a Comment

Laundry Gel Packs Pose Serious Threat to Children, Doctors Warn

Thursday, September 6th, 2012

Laundry gel packs or pods are small, squishy, and brightly colored, making them look and feel a lot like candy. But a new report warns that children who bite into these concentrated detergent capsules can become seriously ill. WebMD has details:

A bite into the packs can cause drooling and vomiting and may burn the mouth, throat, eyes, and lungs.

“Certainly, the children we’ve seen have had pretty severe injuries from chemical contact with the soaps,” says Lyndsay Fraser, MD. Fraser is an ear, nose, and throat doctor at the Royal Hospital for Sick Children in Glasgow, Scotland.

In the new report, Fraser and her colleagues describe the cases of five children treated in the emergency room after biting into laundry detergent capsules.

All the children were younger than age 2. The oldest was released after treatment with steroids and antibiotics. The others needed breathing tubes to prop open their swollen and damaged airways. One needed surgery. All eventually recovered.

The report is published in the Archives of Disease in Childhood.

The National Association of Poison Control Centers (NAPCC) says this is an increasingly common problem in the United States; there are almost 3,000 reports so far this year of children ingesting laundry packs, WebMD reports. The NAPCC issued an alert about this problem in May, prompting Tide to change the design of its Pods container so that it’s harder for kids to open.

If you find your child with a gel pack in his mouth, poison experts recommend that you call poison control at 800-222-1222.

 

Image: Laundry gel capsules via Shutterstock.

Add a Comment

Two Dead, 141 Sickened from Salmonella-Tainted Cantaloupes

Monday, August 20th, 2012

Cantaloupe melons grown in southwestern Indiana are being blamed by the Centers for Disease Control and Prevention for a salmonella poisoning outbreak that has touched lives in 20 states.  This news comes just weeks after the Food & Drug Administration found listeria bacteria in cantaloupes and honeydews grown in North Carolina.

NBC News reports on the current salmonella outbreak:

At least 31 people have been hospitalized in connection with infections caused by salmonella Typhimurium tied to contaminated melons, the Centers for Disease Control reported late Friday. Illnesses have been reported from July 7 to Aug. 4, although those that occurred after July 26 may not be included yet.

Investigators said cantaloupes grown in the southwestern Indiana region were the likely source of the outbreak. Kentucky laboratory officials isolated the outbreak strain from two melons collected at a retail location in that state. The deaths were reported in Kentucky.

Officials are continuing to investigate whether other types of melons may also be linked to the outbreak, the CDC said. Officials with the CDC and the Food and Drug Administration did not identify an Indiana farm where the suspect cantaloupes were grown, the distributors who handled them or the stores where the melons were sold. However, they said the farm in question has agreed to suspend sales for the rest of the growing season.

Image: Cantaloupe melon, via Shutterstock

Add a Comment